Reducing Infusion Reactions
In the first study, Carrie Patton, BSN, RN, OCN®, of the Todd Cancer Institute in Long Beach, CA, and colleagues reported their work to establish a titration schedule for paclitaxel infusions to reduce infusion-related reactions that can occur at higher infusion rates. The researchers conducted a retrospective chart review of all patients who received a three-hour paclitaxel infusion between April 2015 and August 2016 and observed an average reaction rate of 9.2%. They then conducted in-person nursing interviews and found that when nurses did not account for the initial 20 ml of normal saline (NS) preprimed in the IV tubing, a higher number of patients experienced hypersensitivity reactions.
Based on those findings, the researchers developed a paclitaxel titration protocol to include an initial bolus of 20 ml NS to clear the priming volume of the tubing prior to the initiation of a stepwise titration schedule. This protocol was used between October and December 2017, and the paclitaxel infusion reaction rate decreased to less than 1%. The researchers noted that, initially, the nursing staff was reluctant to implement a standardized titration schedule without evidence. However, given the findings, the nurses now report increased confidence and satisfaction with this administration schedule.
Creating a Handoff Tool
Next, Stacy Farrell, MSN, RN, OCN®, of Memorial Sloan Kettering Cancer Center in Basking Ridge, NJ, and colleagues discussed a program to develop and implement an effective transfer of care nursing handoff tool to improve communication, patient safety, and nursing satisfaction.
At the facility’s outpatient infusion unit, nurses completed a pre-survey to evaluate perception of the huddle strategy. They then amended the process to a one-to-one nurse handoff in the presence of the patient, as well as a systems-focused written tool. Twenty-five nurses completed another survey after the implementation period. The responses revealed improved patient safety measures and increased nurse satisfaction with communication in transfer of care. The researchers also reported that the handoff tool led to enhanced nursing collaboration through one-to-one nursing handoff, provided complete and thorough information, and offered an opportunity for patients to communicate directly with nurses at handoff.
Lowering Near Misses
In the next study, Aya Sato-DiLorenzo, RN, BSN, OCN®, BMTCN®, of Beth Israel Deaconess Medical Center in Boston, MA, and colleagues assessed risk of errors involving lab evaluations among oncology nurses. In the program, researchers assessed near misses—defined as orders approved by nurses, but halted by the pharmacy because the labs did not meet treatment criteria or lab results were pending.
Over six nonconsecutive weeks, researchers observed 36 near misses in total, ranging from four to 11 per week. The program included a staff survey that identified potential causes for near misses, including a lack of clear treatment criteria, delay in lab processing, and patient distress because of long wait times. The researchers presented a cause-and-effect diagram to staff nurses, who then brainstormed interventions. The ideas were then evaluated for perceived ease in implementation and effectiveness.
Two interventions were selected: two-nurse lab check during order verification and use of a “display the last day” function in the electronic medical record to limit the lab display.
Post-intervention data were collected over nine weeks immediately after the project announcement, and during this time they identified only one near miss. However, follow-up data, collected seven months after the interventions, identified 11 near misses over six weeks, ranging from zero to three near misses per week. A follow-up survey among staff nurses listed barriers to full success, such as returning to past habits and the primary nurse telling the second verifying nurse that pretreatment labs have been verified.
“Further interventions are needed to sustain this low occurrence over time,” the researchers concluded. “There may be a limit to how human actions alone can produce sustainable changes.”
Jennifer Foster, BSN, RN, OCN®, ONN-CG, of Baylor Scott and White Hospital in Temple, TX, and colleagues discussed the final study, which assessed the nursing role in understanding how medications impact patient safety and identify opportunities for practice change. At the Baylor Scott and White Vasicek Cancer Treatment Center, IV diphenhydramine was traditionally used to prevent hypersensitivity reactions; however, the Beer’s list classifies diphenhydramine as a medication that should be avoided in older adults because of decreased drug metabolism.
The facility frequently encountered adverse events (AEs) (e.g., sedation, increased falls risk, altered mental status, incontinence, IV dislodgement, driving impairment, restless legs, hypotension, inability to report symptoms of reactions) related to the use of IV diphenhydramine that negatively influenced patient safety and comfort.
Nurses noted that patients receiving cetirizine prior to treatment did not report central nervous system-related AEs. Based on this, nurses developed a system to identify patients receiving diphenhydramine who were a fall risk. Patients who had received multiple doses of diphenhydramine with repeated reports of restless legs were converted to cetirizine and subsequently experienced significantly fewer central nervous system AEs, according to the researchers.
Based on the findings, facility pharmacists conducted a literature review on efficacy of various infusion premedication and began exchanging diphenhydramine for cetirizine. A reported nursing concern was the required wait time for an oral antihistamine blocker; however, the onset of action for cetirizine is comparable to that of diphenhydramine. No increase occurred in infusion-related reactions related to this change. Nurses observed decreased incidence of central nervous system depression, reduced report of restless leg, decreased need for one-on-one nursing care, and overall improved patient safety.